August 31, 2016

FDA Warns About Serious Risks, Death When Combining Opioids With Benzodiazepines

ROCKVILLE, Md -- August 31, 2016 -- The US Food and Drug Administration (FDA) review has found that the growing combined use of opioid medicines with benzodiazepines or other drugs that depress the central nervous system (CNS) has resulted in serious side effects, including slowed or difficult breathing and deaths.

In an effort to decrease the use of opioids and benzodiazepines, or opioids and other CNS depressants, together, the FDA is adding Boxed Warnings to the drug labelling of prescription opioid pain and prescription opioid cough medicines, and benzodiazepines.

Recommendations:
• Healthcare professionals should limit prescribing opioid pain medicines with benzodiazepines or other CNS depressants only to patients for whom alternative treatment options are inadequate.
• If these medicines are prescribed together, physicians should limit the dosages and duration of each drug to the minimum possible while achieving the desired clinical effect.
• Healthcare providers should warn patients and caregivers about the risks of slowed or difficult breathing and/or sedation, and the associated signs and symptoms.
• Healthcare providers should avoid prescribing prescription opioid cough medicines for patients taking benzodiazepines or other CNS depressants, including alcohol.

The FDA conducted and reviewed several studies showing that serious risks are associated with the combined use of opioids and benzodiazepines, other drugs that depress the CNS, or alcohol. Based on these data, the FDA is requiring several changes to reflect these risks in the opioid and benzodiazepine labelling, and new or revised patient Medication Guides. These changes include the new Boxed Warnings and revisions to the Warnings and Precautions, Drug Interactions, and Patient Counselling Information sections of the labelling.

The FDA is continuing to evaluate the evidence regarding combined use of benzodiazepines or other CNS depressants with medication-assisted therapy (MAT) drugs used to treat opioid addiction and dependence. The FDA is also evaluating whether labelling changes are needed for other CNS depressants, and will update the public when more information is available.

Healthcare professionals and patients should report side effects involving opioids, benzodiazepines, or other medicines to the FDA MedWatch program: Complete and submit the report online, www.fda.gov/MedWatch/report; download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.

SOURCE: US Food and Drug Administration
Log in or register to post comments

DG News saves you time by delivering a short list of medical developments worthy of your time and attention. Our advanced algorithms rank clinical content based on hundreds of data points to surface the most important medical advances impacting your practice each week.